Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 122, NWS Mobile, AL

July 2, 2014Choctaw County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 2, 2014, 5:17 PM CDT for Choctaw County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2014, 5:17 PM CDT (22:17 UTC)
Expired
Jul 2, 2014, 6:00 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2402 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS54 KMOB 022217
SVRMOB
ALC023-129-MSC153-022300-
/O.NEW.KMOB.SV.W.0122.140702T2217Z-140702T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  EXTREME NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 600 PM CDT

* AT 514 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
  WINDS OVER 60 MPH WAS LOCATED 5 MILES NORTHEAST OF WAYNESBORO...OR
  12 MILES NORTHEAST OF CLARA...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS OFTEN PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING. PLEASE TAKE COVER UNTIL THE STORM PASSES.

&&

LAT...LON 3178 8836 3155 8848 3170 8874 3186 8864
TIME...MOT...LOC 2217Z 299DEG 10KT 3173 8859

$$
1 follow-up statement
025 
WWUS54 KMOB 022250
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
550 PM CDT WED JUL 2 2014

ALC023-129-MSC153-022300-
/O.CON.KMOB.SV.W.0122.000000T0000Z-140702T2300Z/
CHOCTAW AL-WASHINGTON AL-WAYNE MS-
550 PM CDT WED JUL 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN WAYNE...EXTREME NORTHWESTERN WASHINGTON AND
SOUTHWESTERN CHOCTAW COUNTIES...

AT 549 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING
WINDS OVER 60 MPH WAS LOCATED 9 MILES EAST OF WAYNESBORO...OR 10
MILES NORTH OF BUCKATUNNA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WAYNESBORO...

LAT...LON 3178 8836 3155 8848 3170 8874 3186 8864
TIME...MOT...LOC 2251Z 299DEG 10KT 3168 8849

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:08 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 2, 3:08 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
308 PM CDT WED JUL 2 2014

.SHORT TERM (TONIGHT AND THURSDAY)...REGIONAL RADAR SHOWS NUMEROUS
THUNDERSTORMS HAVE DEVELOPED ACROSS WEST CENTRAL MS THIS AFTERNOON
AHEAD OF AN UPPER LEVEL DISTURBANCE. THIS CONVECTION IS MOVING TO
THE SOUTHEAST AND HAS ALSO PRODUCED A RATHER LARGE OUTFLOW BOUNDARY.
THIS BOUNDARY WILL MOVING INTO INTERIOR SE MS BY VERY LATE AFTERNOON
OR EARLY EVENING. THEREFORE...WILL MAINTAIN A 20-30% CHANCE OF
STORMS FOR AREAS WEST OF I-65 THROUGH THE EVENING. THIS ALSO
COINCIDES WELL WITH SEVERAL RUNS OF THE HRRR. MLCAPES OF 2500-3500
J/KG AND STEEP MID LEVEL LAPSE RATES WILL SUPPORT THE THREAT FOR
STRONG/BRIEFLY SEVERE STORMS THROUGH THE EVENING. CONVECTION WILL
LIKELY DECREASE IN INTENSITY AND COVERAGE BY LATE EVENING WITH THE
LOSS OF DAYTIME HEATING. HOWEVER...THE COMBINATION OF A SURFACE
TROUGH ALONG THE COAST ALONG WITH A WEAK FRONT APPROACHING FROM THE
NORTH RESULTS IN A SLIGHT CHANCE OF STORMS CONTINUING ALONG COASTAL
AREAS THROUGH THE OVERNIGHT HOURS.

LOW LEVEL NORTHERLY FLOW WILL BECOME BETTER ESTABLISHED ON THURSDAY
AS T.S. ARTHUR APPROACHES THE NORTH CAROLINA COAST AND HIGH PRESSURE
MOVES FROM THE PLAINS INTO THE MIDWEST. THIS WILL ADVECT DRIER AIR
INTO MUCH OF THE AREA...RESULTING IN LOWER HUMIDITY VALUES.
HOWEVER...GUIDANCE INDICATES THE SFC TROUGH WILL BECOME ENHANCED
ALONG THE COAST...LIKELY AIDED BY THE SEABREEZE...AND THIS WILL
MAINTAIN THE THREAT FOR AN ISOLATED STORM GIVEN PRECIPITABLE WATERS
STILL NEAR 1.75 INCHES.

LOWS DROP INTO THE LOW-MID 70S TONIGHT EXCEPT UPPER 70S ALONG THE
COAST. STAYED BELOW MAV GUIDANCE FOR THURSDAY HIGHS AS IT HAS BEEN
RUNNING TOO WARM ON AVERAGE. HIGHS GENERALLY IN THE LOW-MID 90S.
HEAT INDICES ARE EXPECTED TO TOP OUT AROUND 100 ALONG COASTAL AREAS.
34/JFB

.LONG TERM (FRIDAY THROUGH WEDNESDAY)...A COLD FRONT WILL MOVE SOUTH
OF THE AREA THURSDAY NIGHT INTO FRIDAY MORNING AS AN UPPER TROUGH
PASSES TO OUR NORTH. THE COMBINATION OF HIGH PRESSURE TO OUR
NORTHWEST AND ARTHUR MOVING UP THE EAST COAST WILL SET UP A NORTH TO
NORTHEAST FLOW ACROSS THE AREA. THIS WILL BRING IN MUCH DRIER AIR
DURING THE DAY ON FRIDAY...MAKING CONDITIONS MUCH LESS HUMID FRIDAY
INTO SATURDAY AS PRECIPITABLE WATER VALUES DROP BELOW ONE INCH. HIGH
PRESSURE WILL MOVE EAST LATE IN THE WEEKEND INTO EARLY NEXT
WEEK...ALLOWING A SOUTHERLY FLOW TO DEVELOP AND BRING GULF MOISTURE
BACK INTO THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE SUNDAY WITH SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
RETURNING TUESDAY INTO WEDNESDAY AS MOISTURE LEVELS RETURN BACK TO
NORMAL LEVELS. TEMPERATURES WILL BE CLIMATOLOGICAL LEVELS THROUGH
THE PERIOD. /13

&&

.AVIATION (18Z ISSUANCE)...PREDOMINATE VFR CONDITIONS EXPECTED
THROUGH THE TAF PERIOD. ISOLATED STORM POSSIBLE LATE AFTN/EARLY EVE
IN VICINITY OF MOB/BFM. 34/JFB

&&

.MARINE...A SURFACE TROUGH WILL PERSIST NEAR THE COAST AND OVER THE
MARINE AREA THROUGH SATURDAY MORNING. THE TROUGH WILL PUSH FURTHER
OFFSHORE DURING THE NIGHTTIME HOURS...ALLOWING FOR AN INCREASE IN
OFFSHORE WINDS. DAYTIME HEATING WILL RESULT IN THE TROUGH SHIFTING
NORTH TO THE COAST DURING THE AFTERNOON...WITH WINDS DECREASING AND
VEERING TO ONSHORE CLOSE TO THE COAST. THE TROUGH WEAKENS OVER THE
WEEKEND WITH A LIGHT ONSHORE FLOW BECOMING ESTABLISHED
SUNDAY/MONDAY. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  94  69  91  67 /  30  20  10  05  05
PENSACOLA   78  96  73  92  73 /  20  20  10  05  05
DESTIN      79  91  74  92  76 /  20  20  10  05  05
EVERGREEN   72  95  65  92  65 /  20  10  05  05  05
WAYNESBORO  71  93  64  91  62 /  30  05  05  00  05
CAMDEN      71  93  64  91  63 /  20  00  05  05  05
CRESTVIEW   73  97  70  94  67 /  20  20  10  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 2, 11:58 AM CDT, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1158 AM CDT WED JUL 2 2014

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-031200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1158 AM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON INTO THE EARLY EVENING ACROSS INLAND SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA...MAINLY WEST OF THE INTERSTATE 65 CORRIDOR.
ANY STORM THAT CAN DEVELOP WILL HAVE THE POTENTIAL TO BECOME STRONG
TO BRIEFLY SEVERE...WITH THE PRIMARY THREATS BEING LOCALIZED
DAMAGING WIND GUSTS...SMALL HAIL...AND TORRENTIAL DOWNPOURS.

HEAT INDEX VALUES WILL RANGE FROM 102 TO 107 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SLIGHTLY LOWER HEAT INDEX VALUES ARE EXPECTED ON THURSDAY RETURNING
TO NEAR SEASONAL LEVELS LATER IN THE WEEK AND OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH TUESDAY.

GMZ630>635-650-655-670-675-031200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
1158 AM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:30 PM CDTSevere Thunderstorm WarningMOBWilcox20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.